New Mexico, 2021Drought in New Mexico, December 1 to 31, 2021
December 1 to 31, 2021 · NWS ABQ · 40 events in 40 counties and zones
After a very quiet November 2021, December proved to be a much more active month with several storm systems impacting northern and central New Mexico. High winds were the most dominant feature over the area with numerous windy days observed.
Every event with a place to put it; 40 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 40
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After a very quiet November 2021, December proved to be a much more active month with several storm systems impacting northern and central New Mexico. High winds were the most dominant feature over the area with numerous windy days observed. The storm track became more favorable for New Mexico during the latter half of the month as a few storm systems did bring widespread heavy snow, particularly across the western and northern high terrain which helped to improve snowpack numbers. This did result in slightly improving drought conditions for these areas, however, for the eastern half of the state, drought conditions only worsened due to very little precipitation totals. Across the state, about 76 percent was in at least severe drought conditions with 21 percent categorized as extreme drought. Precipitation totals across much of central and eastern New Mexico were generally less than one half inch. High terrain areas across north central and western New Mexico fared better with precipitation totals ranging from about one to three inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Nov 30, 10:09 PM MST, 1 hour 51 minutes earlier.
Area forecast discussion, Nov 30, 10:09 PM MST, 1 hour 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1009 PM MST Tue Nov 30 2021
.AVIATION...
06Z TAF CYCLE
Sct high clouds in gradually weakening nw-nly flow aloft over nrn NM
as well as over portions of srn NM due to a weak upper low located
off Baja CA. Weak lee trough developing by 01/18Z. Gusty nrn drainage
winds at KSAF to develop again aft 01/10Z.
&&
.PREV DISCUSSION...207 PM MST Tue Nov 30 2021...
.SYNOPSIS...
Gusty north winds across eastern NM will taper off this evening. Low
temperatures tonight will trend colder with clear skies. Wednesday
and Thursday will be warmer again with near-record highs across much
of northern and eastern NM. A couple more cold fronts will move into
eastern NM Friday through Sunday with gusty winds. Temperatures will
be cooler on Saturday and Sunday but still well above normal. There
may be some changes toward a more winter-like pattern by Tuesday or
Wednesday of next week.
&&
.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)...
An unseasonably strong area of high pressure will continue nosing
into NM from the northwest tonight and Wednesday, helping to keep
temperatures well above average for late Nov/early Dec. Southerly
flow out ahead of a couple of closed lows off the southern CA coast
will result in scattered high clouds mainly south of U.S. Hwy 380/60
this evening into tonight otherwise a persistence forecast continues
for central and western portions of the forecast area through
Wednesday night. A backdoor cold front sliding south through eastern
NM today will result in cooler overnight lows for the eastern plains
tonight but lows are forecast to remain above to well above seasonal
averages.
33
LONG TERM...(THURSDAY THROUGH TUESDAY)...
An extensive H5 trough axis will drift north into NM Thursday as the
upper low over the Baja finally gets the boot from an upstream upper
low. The most noticeable change will be greater coverage of mid and
high level clouds, particularly over southern and eastern NM. Temps
will remain well above normal with slight west to southwest breezes
across the region. Not much change is advertised for Friday as the
first upper low shears eastward over NM. A weak back door cold front
will enter the northeast plains will slightly cooler temps.
By Saturday, flow aloft will increase and become more west-northwest
as the initial upper wave ejects into the Great Plains and a larger
upper trough moves into the northern Rockies. Westerly winds will
increase over the higher terrain and eastern plains with continued
above normal temps. A stronger back door cold front is shown racing
southwest across eastern NM Saturday night and Sunday as surface
high pressure builds down the Front Range. Temps remain above normal
even with these next cold fronts.
The extended forecast remains highly uncertain however, there is
some hope for a wetter storm system Tuesday and/or Wednesday of next
week. This pattern looks complex and involves several upper level
features attempting to merge across the southwest CONUS. Think Snow!
Guyer
&&
.FIRE WEATHER...
No critical fire weather conditions are forecast during the next
seven days with the dry fall/early winter pattern of late continuing
through the work week and into the weekend. Weather prediction
models suggest an increase in wind is possible for much of the area
early next week with the potential for a winter storm system Tuesday
night into Wednesday.
33
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Nov 30, 1:46 AM MST, 22 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
146 AM MST Tue Nov 30 2021
NMZ201>241-011200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
146 AM MST Tue Nov 30 2021
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time. However, weather can
change very rapidly. Always use the latest forecasts, watches and
warnings for planning purposes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
24
Drought, Northwest Plateau
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Northwest Plateau forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.045, -108.291 (the zone’s center; the record gives no point)
Extreme drought conditions from November 2021 continued in December.
Drought, West Central Plateau
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- West Central Plateau forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.803, -108.222 (the zone’s center; the record gives no point)
Severe drought conditions from November 2021 continued in December.
Drought, Northwest Highlands
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Northwest Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.072, -107.535 (the zone’s center; the record gives no point)
Severe to extreme drought conditions from November 2021 continued in December.
Drought, Far Northwest Highlands
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Far Northwest Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.236, -107.293 (the zone’s center; the record gives no point)
Severe to extreme drought conditions from November 2021 improved in December with severe drought conditions across the area.
Drought, Far Northeast Highlands
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Far Northeast Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.308, -104.796 (the zone’s center; the record gives no point)
Extreme drought conditions from November 2021 continued in December.
Drought, Tusas Mountains Including Chama
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Tusas Mountains Including Chama forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.544, -106.162 (the zone’s center; the record gives no point)
Severe drought conditions from November 2021 continued in December.
Drought, Upper Rio Grande Valley
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Upper Rio Grande Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.544, -106.162 (the zone’s center; the record gives no point)
Severe to extreme drought conditions from November 2021 continued in December.
Drought, East Slopes Sangre de Cristo Mountains
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- East Slopes Sangre de Cristo Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.032, -104.803 (the zone’s center; the record gives no point)
Extreme drought conditions from November 2021 continued in December.
Drought, Jemez Mountains
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Jemez Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.023, -106.622 (the zone’s center; the record gives no point)
Severe to extreme drought conditions from November 2021 continued in December.
Drought, Southern Sangre de Cristo Mountains
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Southern Sangre de Cristo Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.115, -105.451 (the zone’s center; the record gives no point)
Severe to extreme drought conditions from November 2021 continued in December.
Drought, Espanola Valley
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Espanola Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.198, -106.100 (the zone’s center; the record gives no point)
Extreme drought conditions from November 2021 continued in December.
Drought, Northeast Highlands
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Northeast Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.480, -104.816 (the zone’s center; the record gives no point)
Extreme drought conditions from November 2021 continued in December.
Drought, Guadalupe County
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Guadalupe County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.863, -104.791 (the zone’s center; the record gives no point)
Severe drought conditions from November 2021 continued in December and became more widespread throughout the county.
Drought, De Baca County
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- De Baca County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.342, -104.412 (the zone’s center; the record gives no point)
Severe drought conditions from November 2021 continued in December and became more widespread throughout the county.
Drought, Chaves County Plains
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Chaves County Plains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.363, -104.467 (the zone’s center; the record gives no point)
Severe drought conditions from November 2021 continued in December.
Drought, Glorieta Mesa Including Glorieta Pass
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Glorieta Mesa Including Glorieta Pass forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.494, -105.396 (the zone’s center; the record gives no point)
Extreme drought conditions from November 2021 continued in December.
Drought, Santa Fe Metro Area
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Santa Fe Metro Area forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.416, -106.504 (the zone’s center; the record gives no point)
Extreme drought conditions from November 2021 continued in December.
Drought, Sandia/Manzano Mountains Including Edgewood
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Sandia/Manzano Mountains Including Edgewood forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.121, -106.434 (the zone’s center; the record gives no point)
Extreme drought conditions from November 2021 continued in December.
Drought, Estancia Valley
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Estancia Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.066, -106.166 (the zone’s center; the record gives no point)
Extreme drought conditions from November 2021 continued in December.
Drought, Central Highlands
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Central Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.209, -105.548 (the zone’s center; the record gives no point)
Extreme drought conditions from November 2021 continued in December.
Drought, Chuska Mountains
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Chuska Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.045, -108.291 (the zone’s center; the record gives no point)
Severe drought conditions from November 2021 continued in December.
Drought, Southwest Mountains
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Southwest Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.961, -107.667 (the zone’s center; the record gives no point)
Severe drought conditions from November 2021 continued in December.
Drought, San Francisco River Valley
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- San Francisco River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.915, -108.405 (the zone’s center; the record gives no point)
Severe drought conditions from November 2021 continued in December.
Drought, Middle Rio Grande Valley/Albuquerque Metro Area
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Middle Rio Grande Valley/Albuquerque Metro Area forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.002, -106.839 (the zone’s center; the record gives no point)
Extreme drought conditions from November 2021 continued in December.
Drought, Eastern Lincoln County
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Eastern Lincoln County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.745, -105.459 (the zone’s center; the record gives no point)
Severe drought conditions from November 2021 continued in December.
Drought, South Central Highlands
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- South Central Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.277, -106.262 (the zone’s center; the record gives no point)
Severe drought conditions from November 2021 continued in December.
Drought, South Central Mountains
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- South Central Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.745, -105.459 (the zone’s center; the record gives no point)
Severe drought conditions from November 2021 continued in December.
Drought, West Central Mountains
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- West Central Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.821, -107.693 (the zone’s center; the record gives no point)
Severe drought conditions from November 2021 continued in December.
Drought, West Central Highlands
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- West Central Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.993, -107.256 (the zone’s center; the record gives no point)
Severe drought conditions from November 2021 continued in December.
Drought, San Agustin Plains and Adjacent Lowlands
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- San Agustin Plains and Adjacent Lowlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.961, -107.667 (the zone’s center; the record gives no point)
Severe drought conditions from November 2021 continued in December.
Drought, Union County
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Union County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.482, -103.471 (the zone’s center; the record gives no point)
Severe to extreme drought conditions from November 2021 continued in December with extreme drought conditions spreading to include most of Union County.
Drought, Northern Sangre de Cristo Mountains
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Northern Sangre de Cristo Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.592, -105.139 (the zone’s center; the record gives no point)
Severe drought conditions from November 2021 continued in December with extreme drought conditions spreading across portions of northern Sangre de Cristo Mountains.
Drought, Lower Rio Grande Valley
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Lower Rio Grande Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.007, -106.930 (the zone’s center; the record gives no point)
Severe drought conditions from November 2021 continued in December.
Drought, Johnson and Bartlett Mesas Including Raton Pass
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Johnson and Bartlett Mesas Including Raton Pass forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.544, -104.059 (the zone’s center; the record gives no point)
Severe drought conditions from November 2021 worsened in December with extreme drought conditions across the area.
Drought, Quay County
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Quay County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.104, -103.550 (the zone’s center; the record gives no point)
Severe drought conditions from November 2021 continued in December.
Drought, Curry County
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Curry County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.574, -103.347 (the zone’s center; the record gives no point)
Severe drought conditions from November 2021 continued in December.
Drought, Roosevelt County
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Roosevelt County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.021, -103.480 (the zone’s center; the record gives no point)
Severe drought conditions from November 2021 continued in December.
Drought, Southwest Chaves County
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Southwest Chaves County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.363, -104.467 (the zone’s center; the record gives no point)
Severe drought conditions from November 2021 continued in December.
Drought, Harding County
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Harding County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.858, -103.820 (the zone’s center; the record gives no point)
Severe drought conditions developed over Harding County in December 2021.
Drought, Eastern San Miguel County
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Eastern San Miguel County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.480, -104.816 (the zone’s center; the record gives no point)
Severe drought conditions developed over eastern San Miguel County in December 2021.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and Drought in North Carolina, December 1 to 31, 2021$364,000 · 4 events
- Drought in California, December 1 to 31, 202140 events
- Drought in North Dakota, December 1 to 31, 202121 events
- Drought in Texas, December 1 to 31, 202117 events
- Drought in Montana, December 1 to 31, 202116 events
- Drought in Colorado, December 1 to 31, 202116 events
- Drought in Oklahoma, December 1 to 31, 202115 events
- High Wind in Montana, December 1, 202189 kt wind · 15 events
- Drought in Hawaii, December 1 to 14, 202114 events
- Drought in Oklahoma, December 1 to 31, 202113 events
- Drought in California, December 1 to 31, 202112 events
- Drought in Minnesota, December 1 to 31, 202111 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991423, 991424, 991425, 991427, 991428, 991429, 991430, 991431, 991432, 991433, 991434, 991435, 991436, 991437, 991438, 991439, 991440, 991441, 991442, 991443, 991444, 991445, 991446, 991447, 991448, 991449, 991450, 991451, 991452, 991453, 991454, 991455, 991456, 991457, 991458, 991459, 991460, 991461, 991462, 991463.